Infant Zithromax Side Effects Linked to Risk of Digestive Problems: Study

The findings of new research raise concerns about infant use of certain antibiotics, including Zithromax, indicating that the medications may cause a digestive disorder known as infantile hypertrophic pyloric stenosis (IHPS). 

In a study published by the medical journal Pediatrics on February 16, researchers from Bethesda’s Uniformed Services University of Health Sciences found a risk of digestive problems and antibiotics known as macrolides, which include erythromycin and azithromycin (sold under the brand name Zithromax or Z-Pak).

IHPS is a digestive condition that occurs when the opening between the stomach and small intestine becomes too small to allow the contents of the stomach to move into the bowels. It often requires surgery to address. While IHPS is easy to treat when diagnosed, and is usually caught early, if untreated it can be fatal.

Did You Know?

Millions of Philips CPAP Machines Recalled

Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.

Learn More

Researchers from the university’s F. Edward Herbert School of Medicine conducted a study involving data on more than a million children born between 2001 and 2012, identifying 2,466 cases of IHPS.

Infants who were given Zithromax within the first 14 days after birth were more than eight times more likely to develop IHPS than their peers. Erythromycin exposure led to more than 13-fold increased risk.

“Ingestion of oral azithromycin and erythromycin places young infants at increased risk of developing IHPS,” the researchers concluded. “This association is strongest if the exposure occurred in the first 2 weeks of life, but persists although to a lesser degree in children between 2 and 6 weeks of age.”

Zithromax Heart Risks

The findings come amid continuing concerns about the potential side effects of Zithromax on the heart, including abnormal heart rhythm problems, such as QT interval prolongation. This can lead to a fatal heart condition, known as Torsades de Pointes.

A May 2012 study published in the New England Journal of Medicine first warned about the potential heart risks with Zithromax.

Researchers found patients were 2.5 times more likely to die due to heart related problems on a five day Zithromax treatment when they compared it to treatment with other antibiotics or no antibiotic therapy.

In a March 2013, the FDA issued a Zithromax drug safety communication, indicating that a review found that certain patients were more at risk, including those with existing QT interval prolongation, patients with low blood levels of potassium or magnesium, patients with slower than normal heart rates, and those taking certain drugs used to treat abnormal heart rhythms.

The FDA ordered that label changes be made to Zithromax and other azithromycin-based antibiotics to warn about the risks of torsades de pointes.

Zithromax sales brought in more than $450 million for Pfizer in 2011. It is used to treat respiratory system and urinary tract infections, tonsillitis and other bacterial infections. It is also available as a generic.

0 Comments

"*" indicates required fields

Share Your Comments

I authorize the above comments be posted on this page*

Have Your Comments Reviewed by a Lawyer

Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.